HEARING TIPS

Some Common Medications Can be The Cause of Hearing Loss

Medications that cause hearing loss and tinnitus.

When you begin to use a new medication, it’s normal to look at the potential side effects. Will it give you a dry mouth or make you feel nauseous? What might not occur to you is that some medications have a more extreme side effect – they can potentially cause loss of hearing. Medical experts call this complication ototoxicity. Ear poisoning is what ototoxicity breaks down to.

It’s still not known how many drugs lead to this problem, but there are at least 130 ototoxic medications on record. What are some of the common ones you should watch out for and why?

Some Facts About Ototoxicity

How can a pill reap havoc on your ears after you swallow it? Certain drugs can damage your hearing in three different places:

  • The stria vascularis – Located in the cochlea, the stria vascularis produces endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.
  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and converts it into an electrical message the brain can comprehend. Damage to the cochlea impacts the range of sound you can hear, typically beginning with high frequencies then expanding to include lower ones.
  • The vestibule of the ear – This is the part of the ear that sits in the center of the labyrinth that comprises the cochlea. It helps regulate balance. Vestibulotoxicity drugs can cause you to get dizzy or feel like the room is spinning.

Certain drugs only cause tinnitus and others lead to hearing loss. Tinnitus is a phantom sound people hear that commonly presents as:

  • Popping
  • Thumping
  • A windy sound
  • Ringing

When you discontinue the medication, the tinnitus usually stops. Some ototoxic drugs, however, can lead to permanent hearing loss.

What is The Risk Level For Each Drug?

The checklist of drugs that can cause temporary or permanent hearing loss might surprise you. It’s likely that you take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

Over the counter pain relievers are at the top of the list of ototoxic drugs:

  • Naproxen
  • Ibuprofen

Salicylates, better known as aspirin, can be added to this list. The hearing problems caused by these medications are usually correctable when you stop taking them.

Ranking a close second for common ototoxic medications are antibiotics. Some antibiotics are ototoxic but many aren’t. You may have heard of some of these that aren’t:

  • Erythromycin
  • Vancomycin
  • Gentamycin

Once you quit using the antibiotics the problem goes away like with painkillers. The common list of other drugs include:

  • Quinidine
  • Quinine
  • Chloroquine

Tinnitus Can be Caused by Several Common Substances

Edecrin

  • Caffeine
  • Nicotine
  • Marijuana
  • Tonic water

You are exposing yourself to something that could cause tinnitus every time you drink your morning coffee. Once the drug is out of your system it will pass and that’s the good news. Ironically, some drugs doctors give to treat tinnitus are also on the list of potential causes such as:

  • Lidocaine
  • Amitriptyline
  • Prednisone

However, the amount which will lead to tinnitus is much more than the doctor will generally give.

Ototoxicity Has Specific Symptoms

The symptoms of tinnitus vary based on your ear health and which medication you get. Normally, you can anticipate anything from mildly annoying to totally incapacitating.

Be on guard for:

  • Vomiting
  • Poor balance
  • Difficulty walking
  • Hearing loss on one or both sides
  • Tinnitus
  • Blurring vision

Contact your doctor if you observe any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Should you still take your medication even you notice the symptoms of ototoxicity. You should never stop using what your doctor tells you to. Keep in mind, often the changes in your hearing or balance are not permanent. You should be secure asking your doctor if a medication is ototoxic though, and make sure you talk about the possible side effects of any drug you take, so you stay aware. Also, schedule a hearing test with a hearing care professional.

Why wait? You don't have to live with hearing loss. Call Us Today
Call Now
Find Location